Journal Article

Dyslipidaemia associated with antiretroviral therapy in HIV-infected patients

Leonardo Calza, Roberto Manfredi and Francesco Chiodo

in Journal of Antimicrobial Chemotherapy

Published on behalf of British Society for Antimicrobial Chemotherapy

Volume 53, issue 1, pages 10-14
Published in print January 2004 | ISSN: 0305-7453
Published online January 2004 | e-ISSN: 1460-2091 | DOI: http://dx.doi.org/10.1093/jac/dkh013
Dyslipidaemia associated with antiretroviral therapy in HIV-infected patients

More Like This

Show all results sharing these subjects:

  • Medical Oncology
  • Critical Care

GO

Show Summary Details

Preview

Highly active antiretroviral therapy (HAART) has had a significant impact on the natural history of human immunodeficiency virus (HIV) infection, leading to a remarkable decrease in its morbidity and mortality, but is frequently associated with clinical and metabolic complications. Fat redistribution or lipodystrophy, hypertriglyceridaemia, hypercholesterolaemia, insulin resistance and diabetes mellitus have been extensively reported in subjects treated with protease inhibitor (PI)-based antiretroviral regimens. In particular, dyslipidaemia occurs in up to 70–80% of HIV-infected individuals receiving HAART and can be associated with all the available PIs, although hypertriglyceridaemia appears to be more frequent in patients treated with ritonavir, ritonavir–saquinavir, or ritonavir–lopinavir. The potential long-term consequences of HAART-associated hyperlipidaemia are not completely understood, but an increased risk of premature coronary artery disease has been reported in young HIV-positive persons receiving PIs. Dietary changes, regular aerobic exercise and switching to a PI-sparing regimen may act favourably on dyslipidaemia. Lipid-lowering therapy is often required with statins or fibrates. The choice of hypolipidaemic drugs should take into account potential pharmacological interactions with antiretroviral agents.

Keywords: Keywords: HIV infection, antiretroviral therapy, hyperlipidaemia, fibrates, statins

Journal Article.  3436 words.  Illustrated.

Subjects: Medical Oncology ; Critical Care

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.